Does Stomach Acid Play a Role in Yeast Infections?

10/20/2020 | 2 min. read

Dr. Briana Sinatra

Dr. Briana Sinatra

If you’ve ever had one, you know how extremely uncomfortable a yeast infection is! And unfortunately, they can be recurrent. Yeast infections can occur anywhere in your body, but common sites include your skin, along your digestive tract, around your groin, or in your vagina, with symptoms including itchy, red, raw patches with white plaques or curdy discharge.

Causes of Yeast Infections

Many things cause yeast infections, including:

  • Depressed immune system
  • Antibiotic use
  • Poor eating habits (excess sugar)
  • Hormone changes during pregnancy or menopause

Most of these factors can impact your digestion, causing a negative imbalance in your gut bacteria. This is problematic because, while yeast grows naturally on your skin, in your gut, and on all your mucus membranes—and is meant to be there—you need an abundance of healthy gut bacteria to help keep the yeast in check so it doesn’t grow out of control and cause an infection.

How to Prevent Yeast Infections

To help prevent getting yeast infections it’s important to keep your gut healthy. This is where stomach acid comes into play. Unfortunately, in our society we often focus on the negative aspect of stomach acid and the perceived symptomology of too much stomach acid. Heartburn and GERD are extremely common conditions and one of the main treatments is to suppress stomach acid production with antacids, proton pump inhibitors (PPIs), or H2 blockers.

What’s less emphasized are the important reasons why our gut makes stomach acid and what it’s essential for:

  • Neutralizing harmful pathogens that enter the body through food
  • Activating the enzyme pepsin for the breakdown of proteins
  • Aiding in the absorption of nutrients from your food

Taking a medication to reduce stomach acid can leave your digestive system more vulnerable to candida overgrowth. In fact, according to a study in PubMed, candida populations in the mouth, esophagus, stomach, and upper small intestine were greatly increased in individuals taking acid-suppressing therapy, including both PPIs and H2 blockers. Those individuals were shown to also be more vulnerable to candida infections and the reoccurrence of them.

If you’re experiencing candida overgrowth or recurring yeast infections, it’s very important to look at the health of your gut. And if you’re currently taking a PPI (such as Prilosec, Prevacid, or Nexium) or H2 blocker (such as Tagamet, Zantac, or Pepsid) and experiencing yeast infections, I believe it’s definitely worthwhile to discuss alternate ways to address your GERD symptoms with your prescribing doctor.